Texas, 2023

Flash Flooding and Damaging Wind in Texas, July 1, 2023

July 1, 2023 · NWS SJT · 3 events in 2 counties and zones

Slow moving thunderstorms produced flash flooding in the San Angelo area. Also, there was localized wind damage from an isolated severe thunderstorm in Junction.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Slow moving thunderstorms produced flash flooding in the San Angelo area. Also, there was localized wind damage from an isolated severe thunderstorm in Junction.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jul 1, 1:26 PM CST, 52 minutes earlier.

Area forecast discussion, Jul 1, 1:26 PM CST, 52 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
226 PM CDT Sat Jul 1 2023

...New SHORT TERM...

.SHORT TERM...
(This evening through Sunday)
Issued at 225 PM CDT Sat Jul 1 2023

As of 2 PM, an outflow boundary/cold front had moved south to a
line roughly from Mertzon to San Angelo to San Saba, and was
sparking showers and thunderstorms across the Concho Valley,
including San Angelo. Some of this activity contains heavy
rainfall, and some localized flooding is likely with the heavier
storms. Additional development later this evening to the west of
the area over higher terrain, and near other residual boundaries
from yesterday's convection is also possible. This activity would
likely move to the east or southeast into our western counties
later tonight, so have kept a 20 to 30 percent chance for showers
and thunderstorms in the forecast tonight.

On Sunday, the overall set-up will not change that much, with
weak relative troughing over the area, plentiful moisture
available, and various residual boundaries in the area, another
round of scattered showers and thunderstorms will be possible,
especially for the southern half of the area. As with today's
storms, localized flooding will be likely with the stronger
storms. Temperatures are expected to again be near or slightly
below average for highs on Sunday, mainly in the upper 80s to
lower 90s.

&&

.LONG TERM...
(Sunday night through next Friday)
Issued at 203 PM CDT Sat Jul 1 2023

An upper level ridge will be centered across the Desert Southwest
for the first half of next week. West Central Texas will remain
on the eastern periphery of this feature, but the ridge should
still remain close enough to result in slightly above normal
temperatures and generally dry conditions. Highs on Monday will be
in the mid to upper 90s. Highs much of the rest of the work week
will be between 95 and 102 degrees. Wednesday night into Thursday,
models are indicating a weak cold front moving south into North
Texas. This weak front then stalls and becomes diffuse across the
Big Country on Thursday. This front may be the focus for isolated
showers and thunderstorms, mainly across the Big Country.

Next weekend, the aforementioned upper level ridge begins to
build east into Texas. This results in drier conditiions and well
above normal temperatures. Much of the area will likely see
temperatures between 100 and 105 by next Saturday.

&&

.AVIATION...
(18Z TAFS)
Issued at 115 PM CDT Sat Jul 1 2023

An outflow boundary and scattered SHRA and TSRA are currently
affecting areas from just north of KSJT to KABI. Expect this
boundary to make it into the KSJT area, and possibly result in
scattered TSRA at least near the KSJT terminal. Additional
thunderstorms are expected to develop later this evening to our
west, and move into the area later this evening, so have kept some
VCTS for this possibility in the latest set of TAFs. Conditions
should largely remain VFR outside of thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     72  90  71  93 /  20  30  10  10
San Angelo  70  93  71  98 /  20  30  10   0
Junction    72  94  72  96 /  20  20  10  10
Brownwood   73  93  71  96 /  20  30  10  10
Sweetwater  70  92  72  96 /  30  30  10  10
Ozona       70  89  71  93 /  30  20  10  10
Brady       73  93  72  95 /  20  30  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...20
LONG TERM....Daniels
AVIATION...20
Hazardous weather outlook, Jul 1, 1:47 PM CST, 31 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
247 PM CDT Sat Jul 1 2023

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-022000-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
247 PM CDT Sat Jul 1 2023

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms will affect areas, mainly
south of Interstate 20 tonight. Some of these storms could become
strong to severe, with the main concerns being large hail and
damaging wind gusts. The other hazard will be localized flash
flooding, especially in poor drainage, and urban areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The threat for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jul 1, 2:07 PM CST, 11 minutes before
Special Weather Statement
National Weather Service San Angelo TX
307 PM CDT Sat Jul 1 2023

TXZ072-073-012045-
Tom Green TX-Concho TX-
307 PM CDT Sat Jul 1 2023

...A strong thunderstorm will impact portions of southeastern Tom
Green and Concho Counties through 345 PM CDT...

At 306 PM CDT, Doppler radar was tracking an area of strong
thunderstorms across southern Tom Green and Concho counties, moving
northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Christoval, Eden, Knickerbocker, Vancourt, Millersview, Live Oak, The
Intersection Of Us-
87 And Ranch Road 2134, Vick, The Intersection Of Us-
83 And Ranch Road 765 and Us-83 Near The Menard-Concho County Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3132 10069 3133 10039 3147 9961 3109 9960
      3109 10069
TIME...MOT...LOC 2006Z 239DEG 13KT 3124 9985

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

SN

The radar

The San Angelo radar (KSJT), 6 km away, was scanning. The volume nearest the first event began at 20:19 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Tom Green

When
July 1, 2:18 PM CST
Where
Tom Green County, 3.6 mi N of (Sjt)mathis Fld San
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
31.422, -100.500

A NWS Employee reported 1 to 2 feet of flowing water just east of the intersection of Green Meadow Drive and Oak Grove Blvd. at the low water crossing.

Flash Flood, Tom Green

When
July 1, 4:00 PM CST
Where
Tom Green County, 0.94 mi SSW of San Angelo to 0.93 mi SSW of San Angelo
Cause
Heavy Rain
Reported by
Public
Coordinates
31.458, -100.437

Public reported that the low water crossing at the Irving Street Bridge over the Concho River had several inches of fast flowing water over it.

Thunderstorm Wind, Kimble

When
July 1, 4:22 PM CST
Where
Kimble County, 0.6 mi E of Junction
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
30.480, -99.760

Public reported a large tree fell on a RV camper located at the Morgan Shady RV Park.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1124128, 1124129, 1124130.